Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Bismarck, ND

June 20, 2013Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2013, 5:30 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2013, 5:30 PM CDT (22:30 UTC)
Expired
Jun 20, 2013, 6:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 54 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:26 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:07 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 3:07 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT THU JUN 20 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 258 PM CDT THU JUN 20 2013

MAIN FOCUS IS SEVERAL SEVERE THREAT AND FLASH FLOOD POTENTIAL THIS
EVENING. THUNDERSTORMS HAVE BEEN REGENERATING ACROSS CENTRAL NORTH
DAKOTA. MOIST ATMOSPHERE WILL KEEP THE FLASH FLOOD THREAT GOING
JAMES RIVER VALLEY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 258 PM CDT THU JUN 20 2013

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...

A SLOW MOVING UPPER LEVEL LOW AND TROUGH ENTRENCHED OVER
ALBERTA/SASKATCHEWAN AND INTO THE INTER-MOUNTAIN WEST WILL GRADUALLY
ROTATE THROUGH THE NORTHERN HIGH PLAINS BY LATE SUNDAY INTO EARLY
MONDAY. THE END RESULT IS FOR A CONTINUED SOUTHWEST FLOW WITH
MULTIPLE SHORTWAVES MEANDERING THROUGH WESTERN AND CENTRAL NORTH
DAKOTA PROMOTING ADDITIONAL SHOWERS AND THUNDERSTORMS. SEVERE
WEATHER POTENTIAL SATURDAY APPEARS TO BE MOST CONCENTRATED OVER
SOUTH CENTRAL NORTH DAKOTA AND INTO THE JAMES RIVER VALLEY. THE
SOUTHWEST FLOW WILL TRANSITION TO A SOMEWHAT DRIER WESTERLY FLOW
SUNDAY NIGHT INTO MONDAY BEFORE ADDITIONAL SHORTWAVES ARRIVE FOR
MONDAY NIGHT THROUGH TUESDAY NIGHT. THE GFS AND ECMWF AGREE THAT A
FOUR CORNERS RIDGE WILL BEGIN TO GROW BY MID WEEK AND EXPAND NORTH
BY THE END OF THE WEE. THAT WOULD RESULT IN NORTH DAKOTA
TRANSITIONING TO A NORTHWEST FLOW ALOFT...JUST WEST OF THE RIDGE
AXIS. THERE COULD BE SOME SHORTWAVES/RIDGE TOPPERS RIDING INTO NORTH
DAKOTAS FOR A THREAT OF THUNDERSTORMS...BUT WILL NEED TO SEE THE
PROXIMITY OF THE RIDGE TO WESTERN AND CENTRAL NORTH DAKOTA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 258 PM CDT THU JUN 20 2013

THE MAIN HAZARD TO AVIATION WILL BE THUNDERSTORMS GENERALLY EAST
OF A LINE FROM KMOT-KBIS. AT 3 PM CDT...A WARM FRONTAL BOUNDARY
EXTENDED FROM NORTHWEST NORTH DAKOTA INTO CENTRAL SOUTH DAKOTA.
THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING.

AREAS OF MVFR CONDITIONS WILL BECOME VFR FROM KISN-KMOT-BIS-KDIK BY
22Z-00Z THURSDAY. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS
CENTRAL NORTH DAKOTA...IMPACTING KJMS THROUGH 03Z THURSDAY
EVENING.

&&

.HYDROLOGY...
ISSUED AT 258 PM CDT THU JUN 20 2013

FLOOD WARNINGS CONTINUE AND HAVE BEEN EXTENDED THROUGH FRIDAY
ACROSS PORTIONS OF THE JAMES RIVER VALLEY. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH SUNDAY FOR KIDDER...WELLS...DICKEY...FOSTER...LA
MOURE...LOGAN...MCINTOSH AND STUTSMAN COUNTIES. MULTIPLE PERIODS
OF THUNDERSTORMS WILL IMPACT THE SOUTH CENTRAL...THE FIST THURSDAY
AFTERNOON AND EVENING...THEN AGAIN FRIDAY NIGHT AND SATURDAY...AND
SATURDAY NIGHT AND SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

SHORT TERM...WAA
LONG TERM...KS
AVIATION...WAA
HYDROLOGY...WAA
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT THU JUN 20 2013

NDZ004-011-012-212045-
BOTTINEAU-WARD-MCHENRY-
339 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING. SOME SEVERE WEATHER IS POSSIBLE...WITH THE
MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL
NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE
RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND
POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE
FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ001>003-005-009-010-013-017>022-031>035-040>046-212045-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
339 PM CDT THU JUN 20 2013 /239 PM MDT THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS WEST AND
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. SOME SEVERE
WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE
HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND
POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE
FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ023-025-036-037-047-048-050-051-212045-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
339 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
SEVERE WEATHER IS POSSIBLE...WITH THE MAIN THREATS BEING LARGE
HAIL...DAMAGING WINDS...AND FLASH FLOODING.

AREA FLOOD WARNINGS ARE IN EFFECT FOR AREAS ALONG AND NEAR THE
JAMES RIVER BASIN THROUGH FRIDAY. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH SUNDAY. MULTIPLE PERIODS OF THUNDERSTORMS WILL INCREASE
THE CHANCE FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY AND
POSSIBLY INTO THE MIDDLE OF NEXT WEEK. MAIN THREATS THROUGH SATURDAY
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
CAUSING FLASH FLOODING. SOUTHERN PORTIONS OF NORTH DAKOTA ARE
FAVORED FOR THE HIGHEST PROBABILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

WAA

In the hours before

Special weather statement, Jun 20, 11:38 AM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 AM CDT THU JUN 20 2013

NDZ012-013-201730-
MCHENRY ND-PIERCE ND-
1138 AM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT FOR PIERCE AND EASTERN MCHENRY COUNTIES
UNTIL 1230 PM CDT...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTH OF
BOTTINEAU TO 33 MILES NORTHWEST OF MADDOCK TO 33 MILES WEST OF
MADDOCK...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BARTON...
  BALTA...
  RUGBY...
  SILVA...
  WOLFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HAMILTON/HUBER
Special weather statement, Jun 20, 12:14 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 PM CDT THU JUN 20 2013

NDZ013-201815-
PIERCE-
1214 PM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL PIERCE COUNTY...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    RURAL PIERCE COUNTY AT 1230 PM CDT

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

TARDIF-HUBER/HAMILTON
Special weather statement, Jun 20, 2:46 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU JUN 20 2013

NDZ025-202045-
FOSTER-
246 PM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL FOSTER COUNTY...MOVING
NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MCHENRY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 20, 4:19 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
419 PM CDT THU JUN 20 2013

NDZ046-047-202200-
EMMONS-LOGAN-
419 PM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...NORTHEAST OF
LINTON...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KINTYRE...            NAPOLEON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SIMOSKO
Special weather statement, Jun 20, 5:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT THU JUN 20 2013

NDZ037-202300-
STUTSMAN-
522 PM CDT THU JUN 20 2013

...SPECIAL WEATHER STATEMENT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM JUST NORTH OF JAMESTOWN TO SPIRITWOOD
LAKE...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NORTH JAMESTOWN...
  SPIRITWOOD LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

TARDIF-HUBER
Local storm report, Jun 20, 5:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             9 S KINTYRE             46.42N  99.95W
06/20/2013  E1.00 INCH       EMMONS             ND   TRAINED SPOTTER

            QUARTER SIZE HAIL ONGOING AT TIME OF CALL.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:20 PM CDTSevere Thunderstorm WarningBISDickey55 min
Jun 19, 10:42 PM CDTFlash Flood WarningBISStutsman6 hr
Jun 19, 11:18 PM CDTSevere Thunderstorm WarningBISDickey42 min
Jun 19, 11:32 PM CDTFlash Flood WarningBISDickey6 hr
Jun 19, 11:43 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jun 20, 12:48 AM CDTFlash Flood WarningBISLaMoure, Logan6 hr
Jun 20, 12:56 AM CDTSevere Thunderstorm WarningBISLaMoure64 min
Jun 20, 1:17 AM CDTFlash Flood WarningBISStutsman6 hr
Jun 20, 1:53 AM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman67 min
Jun 20, 2:34 AM CDTFlash Flood WarningBISDickey, LaMoure6 hr
Jun 20, 3:01 AM CDTFlash Flood WarningBISWells6 hr
Jun 20, 4:12 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams63 min
Jun 20, 4:20 AM CDTSevere Thunderstorm WarningBISHettinger55 min
Jun 20, 4:27 AM CDTFlash Flood WarningBISStutsman6 hr
Jun 20, 4:55 AM CDTAreal Flood WarningBISDickey, LaMoure, Logan, Stutsman30 hr
Jun 20, 6:17 AM CDTAreal Flood WarningBISWells28 hr
Jun 20, 11:00 AM CDTSevere Thunderstorm WarningBISMcHenry60 min
Jun 20, 1:15 PM CDTFlash Flood WatchBISDickey, Emmons, Foster, Kidder, LaMoure, Logan and 3 more62 hr
Jun 20, 4:30 PM CDTSevere Thunderstorm WarningBISEmmons, Logan60 min
Jun 20, 5:00 PM CDTFlash Flood WarningBISEmmons6 hr
Jun 20, 5:31 PM CDTSevere Thunderstorm WarningBISEmmons, Logan44 min
Jun 20, 6:17 PM CDTSevere Thunderstorm WarningBISEmmons, Logan43 min
Jun 20, 6:49 PM CDTSevere Thunderstorm WarningBISEmmons41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.